Wisconsin, 2023Hail and Damaging Wind in Wisconsin, March 31, 2023
March 31, 2023 · NWS ARX · 4 events in 3 counties and zones
A complex storm system brought strong to severe thunderstorms to parts of western and central Wisconsin during the late afternoon of Friday, March 31, 2023. The largest hail reported was half dollar sized in Arkdale (Adams County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex storm system brought strong to severe thunderstorms to parts of western and central Wisconsin during the late afternoon of Friday, March 31, 2023. The largest hail reported was half dollar sized in Arkdale (Adams County). Strong thunderstorm winds were also reported, resulting in sporadic downed tree branches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 1:59 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 31, 1:59 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
259 PM CDT Fri Mar 31 2023
.DISCUSSION...(This evening through Friday)
Issued at 259 PM CDT Fri Mar 31 2023
Key Messages:
- Possibility for severe storms continues through the rest of the
afternoon into the early evening along and south of the nearly
stationary warm front across northeast Iowa into southwest
Wisconsin.
- Colder air coming in behind the surface low expected to change
the rain over to snow, especially across southeast Minnesota
into north-central Wisconsin. Rates of 2" an hour possible
overnight, especially for north-central Wisconsin will allow
the snow to pile up quickly. Raised forecast snow totals a
little based on this. Winds also a concern for blowing and
drifting, but heavy, wet nature of the snow should preclude too
many problems from this so not seeing enough to upgrade to a
blizzard warning.
- Another system for the first part of next week could bring
another round of spring weather including snow, rain and maybe
severe storms.
Late This Afternoon Into Tonight...
The severe threat for late this afternoon into early evening
looks to be primarily confined to northeast Iowa into southwest
Wisconsin. As the surface low moves across northern Iowa, the warm
front looks to get pinned by the ongoing rain to the north of it.
This should hold it pretty stationary across northeast Iowa and
southwest Wisconsin with the best instability and moisture
confined to the south it. Trends through the day from the hi-res
meso-scale models have been for convection to initiate along the
cold front over central Iowa and then lift rapidly to the
northeast and congeal into a line. Given this motion, the storms
will have a limited amount of time in the warm sector before
lifting over the warm front and becoming elevated. While the
storms reside in the warm sector, the main threats look to be
damaging winds and tornadoes. The possibility does exist that the
damaging winds could be intense with gusts of 70+ mph not out of
the question. The possibility of tornadoes looks to be a dual
threat depending on the storm mode. If any isolated supercells can
get going ahead of the line and the winds can back ahead of the
approaching surface low, then there will be the possibility that a
long tracked, intense tornado or two could form. Otherwise, given
the amount of low level shear, QLCS tornadoes look to be a
possibility with the line of storms itself. The severe threat
should diminish pretty quickly as the storms move across the warm
front, but a hail threat will continue as the storms become
elevated for about a county or two north of the boundary. Overall
timing looks to see activity moving into/developing over the area
before 4 pm and then rapidly moving east/northeast with the threat
ending between 7 and 8 pm.
The fun does not end though at that point as cold air plunges in
behind the surface low to starting turning the rain over to snow.
A nice band of mid-level frontogenesis will take shape on the
northwest side of the surface low to help set up a deformation
band of snow where rates of 1 to 2 inches per hour look likely.
The 31.12Z HREF has a nice signal for 2 inch per hour snowfall
rates into north-central Wisconsin (around 60%) after midnight
that then looks to dissipate before sunrise. This rapid movement
of the system will limit the residence time and work to keep the
snowfall amounts from getting too extreme. Another factor for
tonight are the winds on the back side of the surface low that
will occur in conjunction with the falling snow. Sustained speeds
should be in the 20 to 25 mph range with gusts increasing into the
35 to 45 mph range after midnight. This does present a concern
for blowing snow and whether blizzard conditions may occur.
Limiting the blowing snow potential will be the wet, heavy nature
of the snow and the HREF blizzard parameter is strongest to the
northwest of the area and really weakens overnight over the local
area. This is not to say that there won't be blowing snow that
could possibly produce some local whiteouts at times. Fortunately,
this will all be occurring overnight when travel will be at a
minimum, so no plans to upgrade the current winter storm warnings
to blizzard warnings. As for amounts, have raised these just a
smidge over the far northern parts of the area where amounts in
the neighborhood of 10 inches look possible across Taylor County.
With the heavy, wet nature of the snow and the amounts, some power
outages and tree damage could occur.
Monday - Wednesday...
The active early spring pattern looks to continue into next week
with another system expected for the first part of the week. A
system looks to move inland from the northern Pacific very late
this weekend and then work east across the central Rockies through
Monday night before lifting out to the northeast across the Upper
Midwest through Wednesday. Only taking a quick look at this
system today, but the latest medium range guidance all show a
closed low forming with this system over the Dakotas and Nebraska
that then lifts northeast with the long wave trough. The track of
the surface low looks to be near the western sections of the
forecast area, which gives some uncertainty to the anticipated
thermal structure. Given current patterns, the likelihood of
measurable precipitation looks to be extremely high for the entire
area. Some of this may fall as accumulating snow with the
probabilities for measurable snow highest (50 to 70%) from about
Instate 90 and north. Those probabilities go down into the 20 to
40% range for amounts up to 3 inches, however, there is still a
small signal (10 to 20%) for 6 inch amounts. Another factor to
consider is the possibility of severe weather in the warm sector.
The current CSU machine probabilities based off the GEFS, does
bring in a signal for severe storms for much of the area south of
Interstate 90 with much higher values from the southern part of
the area and south. The SPC day 5 outlook closely resembles where
the highest probabilities are from the CSU data and is just to the
south, for now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Mar 31 2023
Main taf concern are LIFR/IFR conditions at both taf sites through
much of the taf period. A complex storm system will track across the
area this afternoon and into tonight. This will allow for
ceilings/visibility to remain in IFR/LIFR conditions at both taf
sites this afternoon into tonight. Scattered thunderstorms are
expected across the area...however main focus of thunderstorms will
be across northeast Iowa/southwest Wisconsin. Therefore...have
introduced a tempo group this afternoon into early evening for the
possible thunder at both taf sites. Precipitation is expected to
change over to all snow overnight at both taf sites. A brief period
of light snow will occur. Gradient will tighten this evening and
winds will be sustained around 20 knots and gusts 30 to 35 knots
tonight. Conditions are expected to improve to VFR mid to late
Saturday morning...after 15z Saturday at both RST/LSE taf sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
WIZ041-042.
Winter Storm Warning from 10 PM this evening to 7 AM CDT
Saturday for WIZ017-032-033.
Winter Storm Warning from 1 AM to 7 AM CDT Saturday for WIZ029-
034.
MN...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
MNZ094>096.
Winter Storm Warning from 10 PM this evening to 7 AM CDT
Saturday for MNZ079-086>088.
IA...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
IAZ008>010-018-019.
&&
DISCUSSION...04
AVIATION...DTJHazardous weather outlook, Mar 31, 4:45 AM CST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Fri Mar 31 2023
MNZ079-086>088-WIZ017-029-032>034-011445-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
545 AM CDT Fri Mar 31 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Today and Tonight
Periods of showers and thunderstorms will continue today with a
few stronger storms this afternoon possible toward I90. The rain
will change to snow tonight, at times heavy. The snow will be
accompanied by gusty winds reducing visibilities.
A winter storm warning is in effect tonight through Saturday
morning. See this product for more detailed information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.
Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed toward I90 this afternoon. Snow
and ice reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A Google Meet is scheduled for 12 PM today.
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-
011445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
545 AM CDT Fri Mar 31 2023
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
A potent spring storm system will bring a variety of weather
including strong to severe storms, heavy rainfall, heavy snow,
and strong winds.
Severe storms are growing increasingly likely south of Interstate
90 this afternoon and early evening with damaging winds, large
hail and isolated tornadoes all possible.
Snow is likely as the storm exits the area tonight with a few
inches possible, higher near and north of I-90. Visibilities will
be reduced with the falling snow and wind. Slippery roads will be
possible where roads become snow covered. Shifts in the storm
track and timing of change over from rain to snow will affect how
much snow falls. Check in on later forecasts for updates on how
much to expect.
Finally, strong winds are expected tonight into Saturday morning,
gusting from 35 to 45 mph. The winds could drift some of the
snow.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.
Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed south of I90 this
afternoon into early this evening. Reports of severe weather and
snow would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A Google Meet is scheduled for 12 PM today.
Zapotocny
In the hours before
Local storm report, Mar 31, 4:18 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 2 NNE ROCHESTER 44.04N 92.46W
03/31/2023 M0.70 INCH OLMSTED MN TRAINED SPOTTER
&&Local storm report, Mar 31, 4:19 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
519 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL CLAYTON CENTER 42.88N 91.33W
03/31/2023 M0.25 INCH CLAYTON IA EMERGENCY MNGR
&&Local storm report, Mar 31, 4:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 ESE DOUGLAS 44.09N 92.52W
03/31/2023 M0.25 INCH OLMSTED MN PUBLIC
&&Local storm report, Mar 31, 4:25 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 ESE DOUGLAS 44.09N 92.51W
03/31/2023 M0.25 INCH OLMSTED MN BROADCAST MEDIA
&&Local storm report, Mar 31, 4:31 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM HAIL 5 ESE STEWARTVILLE 43.84N 92.39W
03/31/2023 M0.50 INCH FILLMORE MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
JSBLocal storm report, Mar 31, 4:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
542 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL LYNDON STATION 43.71N 89.90W
03/31/2023 E0.50 INCH JUNEAU WI PUBLIC
&&Hail, La Crosse
- When
- March 31, 4:42 PM CST
- Where
- La Crosse County, 2.81 mi N of Herrington
- Measured
- 0.88 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 43.820, -91.190
Nickel sized hail fell at the National Weather Service La Crosse office.
Hail, La Crosse
- When
- March 31, 4:42 PM CST
- Where
- La Crosse County, 2.04 mi NE of Herrington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.800, -91.150
Up to quarter sized hail was reported near Barre Mills.
Hail, Adams
- When
- March 31, 4:50 PM CST
- Where
- Adams County, Arkdale
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.030, -89.880
Half dollar sized hail was reported in Arkdale.
Thunderstorm Wind, Grant
- When
- March 31, 5:56 PM CST
- Where
- Grant County, Cuba City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.600, -90.430
A wind gust of 60 miles per hour was reported in Cuba City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, March 31, 202314 deaths · 49 injured · $106 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, March 31, 20235 deaths · 11 injured · $40 million · EF3 · 44 events
- Tornadoes and Damaging Winds in Arkansas, March 31, 20234 deaths · 26 injured · $150 million · EF3 · 10 events
- Tornadoes and Hail in Arkansas, March 31, 20231 death · 54 injured · $90 million · EF3 · 8 events
- Tornadoes and Hail in Illinois, March 31, 20233 deaths · 8 injured · EF3 · 80 events
- Tornadoes and Flooding in Illinois, March 31, 20231 death · 40 injured · EF2 · 89 events
- Tornadoes and Hail in Iowa, March 31, 202311 injured · EF4 · 67 events
- Tornadoes and Flash Flooding in Indiana, March 31, 20237 injured · $447,000 · EF3 · 67 events
- Tornadoes and Hail in Iowa, March 31, 2023$2.1 million · EF2 · 64 events
- Tornadoes and Damaging Winds in Mississippi, March 31, 2023$6.5 million · EF2 · 16 events
- Tornadoes and Hail in Tennessee, March 31, 20232 injured · $2.0 million · EF2 · 11 events
- Tornadoes and Damaging Winds in Ohio, March 31, 20237 injured · $3.4 million · EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087659, 1087660, 1087661, 1087662.